Kansas, 2009

Hail in Kansas, July 28, 2009

July 28, 2009 · NWS DDC · 5 events in 3 counties and zones

A weak front and approaching upper level disturbance helped to increase thunderstorm coverage during the day. Some of these storms became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A weak front and approaching upper level disturbance helped to increase thunderstorm coverage during the day. Some of these storms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 28, 1:56 AM CST, 11 hours 49 minutes earlier.

Area forecast discussion, Jul 28, 1:56 AM CST, 11 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
256 AM CDT TUE JUL 28 2009

.DISCUSSION...

DAYS 1-2...

OVER THE NEXT 24 HOURS TWO UPPER LVL WAVES ARE PROGGED TO MOVE
OUT OF THE ROCKIES AND CROSS WESTERN KANSAS. THE FIRST EARLY THIS
MORNING WITH THE SECOND ONE DURING THE AFTERNOON. THESE WILL KEEP
AT LEAST A CHANCE FOR PCPN ACROSS MOST OF SW KS TODAY. WITH THIS
IN MIND WILL NOT BE LOWERING POPS TODAY BUT MAY BUMP UP POPS
SLIGHTLY IN A FEW LOCATIONS LATER THIS MORNING/EARLY THIS
AFTERNOON DEPENDING ON RADAR TRENDS AND VERIFICATION WITH NAM AND
WRF JUST BEFORE ISSUANCE TIME. WITH PLENTY OF CLOUDY COVER AND A
CHANCE FOR RAIN THROUGH MUCH OF THE DAY WILL KEEP HIGHS BELOW THE
CURRENT GUIDANCE.

THE WILL BRIEFLY TAPER PCPN OFF FROM NORTH TO SOUTH EARLY TONIGHT AS
OUR SECOND UPPER LVL TROF CROSSES WRN KS BUT BY LATE TONIGHT/EARLY
WEDNESDAY 85H WAA STARTS TO DEVELOP ACROSS OUR SRN CWA. AS THIS WAA
IMPROVES DURING THE EARLY MORNING HOURS ANOTHER SUBTLE UPPER WAVE
IS PROGGED BY BOTH MODELS TO MOVE OUT OF CO INTO WRN KS. THIS
SHOULD ENHANCE THE PCPN CHANCES FOR MUCH OF THE AREA. CURRENTLY
LIKE THE IDEA FROM THE PREVIOUS FORECAST IN BEGINNING TO SPREAD
POPS BACK INTO THE CWA DURING THE EARLY MORNING HOURS. BASED ON
LOCATION OF A 7H BAROCLINIC ZONE AND WAA PROGGED BY THE NAM ON
WEDNESDAY AFTERNOON WILL ADJUST THE POPS A LITTLE FURTHER NORTH
AND EAST LATER IN THE DAY. BY 00Z THURS OUR NEXT COLD FRONT IS
PROGGED TO LOCATED ACROSS NW KS AS THE NEXT STRONGER S/W TROF
MOVES SOUTHEAST OUT OF WY TOWARDS THE CNTL PLAINS. ALTHOUGH SOME
SCT STORMS ARE POSSIBLE EARLY IN THE DAY AHEAD OF THIS FRONT IT
STILL APPEARS THE BETTER LIFT WILL BE WITH THE FROPA AND AHEAD OF
THIS NEXT MORE SIGNIFICANT S/W TROF EARLY WEDNESDAY NIGHT. WITH
SUBSIDENCE DEVELOPING IN THE WAKE OF THIS NEXT WAVE AND CURRENT
TIMING OF THE FRONT FROM THE NAM AND GFS WILL TAPER THESE HIGH CHC
POPS OFF FROM NW TO SE EARLY THURSDAY MORNING.

DAYS 3-7...

NOT A LOT OF TIME TO LOOK AT THE EXTENDED DUE TO ONGOING PRECIP.
THE GFS, CANADIAN, AND ECMWF SEEM TO BE IN PRETTY GOOD AGREEMENT ON
AN UPPER TROUGH OVER THE NORTHERN PLAINS/MIDWEST ON THURSDAY.  RAIN
SHOULD BE EXITING THE AREA AT THE START OF THE PERIOD AS A FRONT
PUSHES SOUTH.  FAIRLY COOL HIGH PRESSURE BUILDS IN BEHIND THE FRONT
WITH BOTH THE GFS AND ECMWF DROPPING 850MB TEMPS INTO THE MID
TEENS. LOWERED HIGHS THURSDAY A COUPLE OF DEGREES, AND MAY HAVE
TO GO EVEN LOWER IF IT SEEMS THERE ARE A LOT OF LINGERING CLOUDS.
NORTHWEST TO WESTERLY FLOW ALOFT CONTINUES OVER THE PLAINS, WITH
THE MODELS DIFFERING IN THE DETAILS. THE ECMWF CONTINUES TO HAVE
LOWER HEIGHTS OVER THE CENTRAL PLAINS, WHILE THE GFS TRIES TO
BUILD A FLAT RIDGE OVER THE SOUTHERN PLAINS FOR THE WEEKEND. IT IS
PRETTY MUCH IMPOSSIBLE TO NAIL THE TIMING OF MINOR SHORTWAVES AND
FRONTS AT THIS POINT. LOW POPS EACH NIGHT CONTINUE TO SEEM
REASONABLE WITH THIS PATTERN. WILL CONTINUE TO KEEP TEMPS BELOW
SEASONAL AVERAGES. &&

.AVIATION...

CHALLENGE FOR TODAY WILL BE THE TIMING AND EFFECTS OF CONVECTION.
CURRENT TAF SITES HAVE VFR WITH MOST OF THE ACTIVITY TO THE SOUTH,
ALTHOUGH SOME ADDITIONAL STORMS HAVE BEGUN TO MOVE BETWEEN KHYS AND
KGCK.  WILL KEEP AN EYE ON RADAR TRENDS AND TRY AND TIME AS MUCH AS
POSSIBLE, BUT WITH MORE SHOWERS AND STORMS POSSIBLE AS AN UPPER
LEVEL SHORTWAVE TROUGH MOVES THROUGH, IT MAY BE VCTS/CB FOR MUCH OF
THE NEXT 24 HOURS.  CEILING AND VIS SHOULD REMAIN VFR EXCEPT WHEN
HEAVY RAIN IS DIRECTLY OVERHEAD.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  78  62  83  57 /  50  20  40  50
GCK  79  61  83  56 /  30  20  40  40
EHA  82  61  87  57 /  50  20  40  40
LBL  80  62  86  59 /  50  20  40  50
HYS  76  61  81  56 /  40  10  40  50
P28  84  64  86  63 /  40  20  40  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN18/26/26
Hazardous weather outlook, Jul 28, 3:22 AM CST, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
422 AM CDT TUE JUL 28 2009

KSZ030-031-043>046-061>066-074>081-084>090-291000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
422 AM CDT TUE JUL 28 2009 /322 AM MDT TUE JUL 28 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TODAY AND
EARLY TONIGHT. A FEW THUNDERSTORMS NEAR THE COLORADO BORDER WILL
BE CAPABLE OF PRODUCING HAIL AND STRONG GUSTY WINDS LATE THIS
AFTERNOON AND EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE FOR SHOWERS AND THUNDERSTORMS AGAIN
WEDNESDAY AND EARLY WEDNESDAY NIGHT. BY LATE WEDNESDAY AFTERNOON A
SOME OF THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE
HAIL AND STRONG GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EARLY
THIS EVENING WEST OF A GARDEN CITY TO LIBERAL LINE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

The radar

The Dodge City radar (KDDC), 114 km away, was scanning. The volume nearest the first event began at 19:43 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Stafford

When
July 28, 1:45 PM CST
Where
Stafford County, 1.09 mi E of Seward
Measured
1.75 in hail
Reported by
Public
Coordinates
38.170, -98.780

Hail, Stafford

When
July 28, 2:25 PM CST
Where
Stafford County, 3.43 mi SW of Leesburg
Measured
1 in hail
Reported by
Public
Coordinates
37.870, -98.730

Hail, Pratt

When
July 28, 2:50 PM CST
Where
Pratt County, 0.88 mi SW of Preston
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.740, -98.560

Hail, Meade

When
July 28, 4:10 PM CST
Where
Meade County, 6.54 mi SE of Meade State Park
Measured
1 in hail
Reported by
Public
Coordinates
37.100, -100.340

Hail, Meade

When
July 28, 4:20 PM CST
Where
Meade County, 10.01 mi SSE of Meade State Park
Measured
1.5 in hail
Reported by
Public
Coordinates
37.040, -100.340

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191099, 191100, 191101, 191102, 191103.